An exact sequence for generalized string links over surfaces


  • Juliana Roberta Theodoro de Lima Universidade Federal de Alagoas


braid groups, homotopy groups, generalized string links, presentation of braids, string link groups


In this work we extend Goldberg result [4] for generalized string links over closed, connected and orientable surfaces of genus $g \geq 1$, i.e., different from the sphere (up to link-homotopy).

Author Biography

Juliana Roberta Theodoro de Lima, Universidade Federal de Alagoas

Profa. Dra. Juliana R. Theodoro de Lima PhD in Mathematics at USP- University of São Paulo - Area: Algebraic Topology/ Algebra Adjunct Professor, Researcher and Vice-Principal at UFAL Mathematics Institute UFAL- Federal University of Alagoas, A. C. Simões Campus  Lourival Melo Mota Avenue, no number, Cidade Universitária Postal Code: 57072-900 - Maceió city, Alagoas, Brasil +55 82 981896005


Artin, E. Theory of braids. Annals of Mathematics (1947), 101–126.

Birman, J. S. Braids, Links, and Mapping Class Groups., vol. 82. Princeton University Press, 2016.

Dehornoy, P., Dynnikov, I., Rolfsen, D., and Wiest, B. Ordering braids. No. 148. American Mathematical Soc., 2008.

Goldberg, C. H. An exact sequence of braid groups. Mathematica Scandinavica 33, 1 (1974), 69–82.

Goldsmith, D. L. Homotopy of braids: in answer to a question of E. Artin. In Topology Conference (1974), Springer, pp. 91–96.

Gonzalez-Meneses, J. New presentations of surface braid groups. Journal of Knot Theory and Its Ramifications 10, 03 (2001), 431–451.

Gonzalez-Meneses, J. Ordering pure braid groups on compact, connected surfaces. Pacific Journal of Mathematics 203, 2 (2002), 369–378.

Habegger, N., and Lin, X.-S. The classification of links up to link-homotopy. Journal of the American Mathematical Society 3, 2 (1990), 389–419.

Levine, J. P. An approach to homotopy classification of links. Transactions of the American Mathematical Society 306, 1 (1988), 361–387.

Lingua, F., Wang, W., Shpani, L., and Capogrosso-Sansone, B. A topological signature of multipartite entanglement. arXiv preprint arXiv:1905.07454 (2019).

Milnor, J. Link groups. Annals of Mathematics (1954), 177–195.

Theodoro de Lima, J. R. Homotopy of braids on surfaces: Extending goldsmith’s answer to artin. Journal of Knot Theory and Its Ramifications 28, 12 (2019), 1950072.

Theodoro de Lima, J. R., and de Mattos, D. Ordering homotopy string links over surfaces. Journal of Knot Theory and Its Ramifications 25, 01 (2016), 1650001.

Yurasovskaya, E. Homotopy string links over surfaces. PhD thesis, University of British Columbia, 2008.




How to Cite

Theodoro de Lima, J.R. 2023. An exact sequence for generalized string links over surfaces. Latin American Journal of Mathematics. 2, 01 (Sep. 2023), 99–112.